Tardive dyskinesia (TD) is a kind of brain damage. It can be brought on by drugs prescribed for a variety of mental conditions ranging from depression and bipolar disorder to schizophrenia and autistic disorder. Newer medications like olanzapine (Zyprexa) and aripiprazole (Abilify) weren’t supposed to trigger TD. As you will read below, though, some patients do suffer symptoms that include involuntary muscle movements. For decades there were no good ways to reverse tardive dyskinesia. That may be changing.
What is Tardive Dyskinesia Really Like?
When you read “involuntary muscle movements,” you may not think it’s that big a deal. Let me tell you otherwise.
I worked in the Neuropharmacology Laboratory of the New Jersey Neuropsychiatric Institute for two years. There were many schizophrenic patients on the grounds and quite a few suffered from TD. The drugs prescribed for schizophrenia, major tranquilizers like chlorpromazine (Thorazine), fluphenazine (Prolixin), haloperidol (Haldol), trifluoperazine (Stelazine) and thioridazine (Mellaril), could cause this irreversible movement disorder.
These patients suffered from severe facial grimaces. Often, their tongues would protrude from the mouths uncontrollably. Their necks would twist in challenging ways. In fact, their whole bodies seemed to move, twist and writhe in ways that made no sense.
It was assumed that these involuntary muscle movements were the price these patients had to pay for treatment. Even if the drugs were discontinued, the movements often continued for months or years. Many psychiatrists came to believe that it was hard, if not impossible, to reverse tardive dyskinesia.
How Can I Reverse Tardive Dyskinesia?
Q. I was diagnosed with bipolar disorder and was immediately put on Lamictal and Abilify. In the last two years, I have developed tardive dyskinesia.
When the doctor diagnosed it, she upped my dose of Abilify. She didn’t seem concerned at all, but she told me tardive dyskinesia is irreversible. We didn’t even talk about it!
I am very angry about this. She never told me that Abilify carried a risk of TD. I went on the med because I didn’t know any better.
I am so upset about this because I heard TD can worsen after you discontinue Abilify. What can I do now? I can’t trust my psychiatrist any more.
I’m thinking about stopping Abilify on my own. Could I cut the pills in half and then in half again and go very slowly? I feel like I need to act as my own advocate in this situation.
I feel betrayed by the doctor who was supposed to make me feel better. Right now, I have twitches in my hands and legs, grimacing and pursing of my mouth and severe jaw clenching in addition to the tongue rolling in my mouth. Is there anything that will help?
A. Tardive dyskinesia (TD) is a devastating consequence of certain psychiatric medications. Older antipsychotic drugs like chlorpromazine (Thorazine) and haloperidol (Haldol) cause this adverse reaction in up to 32 percent of patients. Newer medications like aripiprazole (Abilify) and olanzepine (Zyprexa) can trigger TD in 13 percent.
The uncontrollable muscle movements you describe are typical of TD and can be devastating. Until recently, there were no successful treatments.
Trying to Reverse Tardive Dyskinesia:
Over the last few years, the FDA approved two new medications to treat this condition: valbenazine (Ingrezza) and deutetrabenazine (Austedo).
Clinical trials demonstrated that approximately 50 percent of TD patients who received valbenazine (VBZ) experienced improvement (Therapeutic Advances in Psychopharmacology, May 20, 2019). Deutetrabenazine (DBZ) was helpful for about half the patients with involuntary movements. In comparison, 20 to 30 percent of those on placebo had improvements in their tardive dyskinesia symptoms.
Both VBZ and DBZ have side effects, including drowsiness, dry mouth, restlessness, headache and fatigue. This reader shares the other side of one medication:
Complications Associated with DBZ (Austedo):
“My wife has tardive dyskinesia (TD) from taking Zyprexa years ago for bipolar disorder. In April 2019, she began taking Austedo for the involuntary movements. Her neurologist helped get a grant, as the med cost over $6,000 a month.
“Very quickly her TD symptoms began to improve. Her mouth and tongue movements all but stopped. The dose gradually increased over a month or so. She was able to walk without assistance.
“In August 2019, she went downhill fast. She couldn’t walk and lost bowel and bladder control. She couldn’t feed or dress herself. I thought she would need round-the-clock home care.
“A few days later, she saw her neurologist. I insisted she discontinue the Austedo, as nothing else had changed over the past months. He agreed.
Within three days, she was back to normal! Unfortunately, the TD came roaring back as well.
“It appears to me that there was an interaction with the Depakote she takes. Depakote (divalproex) is listed as possibly interacting, but she was not warned by either her neurologist or the pharmacy.”
A. Antipsychotic drugs such as olanzapine (Zyprexa) are prescribed for schizophrenia, bipolar disorder and major depression. One serious side effect could be tardive dyskinesia. These involuntary movements are extremely disruptive.
The FDA has approved two prescription medicines to treat TD: valbenazine (Ingrezza) and deutetrabenazine (Austedo). Both improve movement problems for about half the patients in clinical trials.
The official prescribing information does not contain a warning about an interaction between Austedo and Depakote. However, some drug references advise caution with such a combination. Your experience suggests that warning should be strengthened.
No one should ever stop any medication on their own. A very gradual tapering under medical supervision may be required with drugs like Abilify or Zyprexa.
Have You Ever Experienced Tardive Dyskinesia?
Please share your story in the comment section below. Millions of people now take the newer “atypical” antipsychotic medications. They include drugs such as aripiprazole (Abilify), clozapine (Clozaril), olanzapine (Zyprexa), quetiapine (Seroquel), risperidone (Risperdal) and ziprasidone (Geodon). They can be helpful for many people, but they come with a long list of side effects.
Many psychiatrists believed that atypical antipsychotics would not cause tardive dyskinesia. Although this side effect is less common than with traditional anti-psychotic medications, we have learned that they can trigger TD in some individuals. If you have experienced tardive dyskinesia, please let us know what it has been like. If you have used either of the two new medications designed to reverse tardive dyskinesia, please let us know how well they work.